Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 254, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 4, 2016, 4:22 PM MDT for Hamilton County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 4:22 PM MDT (22:22 UTC)
- Expired
- Aug 4, 2016, 5:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 158 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975
WUUS53 KDDC 042222
SVRDDC
KSC075-042300-
/O.NEW.KDDC.SV.W.0254.160804T2222Z-160804T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM MDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 500 PM MDT
* AT 422 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
COOLIDGE...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COOLIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3814 10191 3782 10180 3778 10203 3788 10204
3800 10205
TIME...MOT...LOC 2222Z 228DEG 4KT 3794 10196
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON3 follow-up statements
205
WWUS53 KDDC 042234
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM MDT THU AUG 4 2016
KSC075-042300-
/O.CON.KDDC.SV.W.0254.000000T0000Z-160804T2300Z/
HAMILTON KS-
434 PM MDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN HAMILTON COUNTY...
AT 434 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
COOLIDGE...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3807 10192 3782 10180 3778 10203 3788 10204
3800 10205
TIME...MOT...LOC 2234Z 282DEG 2KT 3789 10194
HAIL...0.75IN
WIND...60MPH
$$
JJOHNSON481
WWUS53 KDDC 042246
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM MDT THU AUG 4 2016
KSC075-042300-
/O.CON.KDDC.SV.W.0254.000000T0000Z-160804T2300Z/
HAMILTON KS-
446 PM MDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN HAMILTON COUNTY...
AT 446 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF COOLIDGE...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3807 10192 3782 10180 3778 10203 3788 10204
3800 10205
TIME...MOT...LOC 2246Z 228DEG 4KT 3790 10193
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON404
WWUS53 KDDC 042256
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM MDT THU AUG 4 2016
KSC075-042305-
/O.EXP.KDDC.SV.W.0254.000000T0000Z-160804T2300Z/
HAMILTON KS-
456 PM MDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 500 PM MDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3807 10192 3782 10180 3778 10203 3788 10204
3800 10205
TIME...MOT...LOC 2254Z 228DEG 4KT 3790 10193
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:16 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 4, 2:16 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 316 PM CDT THU AUG 4 2016 ...Updated for Short and Long Term... .SHORT TERM...(This evening through Friday) Issued at 312 PM CDT Thu Aug 4 2016 For tonight, very weak upper level winds and weak shear will support only marginally pulse type severe storms with best threat of a few strong winds of 50 to 60 mph reports and small hail. A cold front will slowly drift southward across much of western Kansas tonight with the highest rainfall chances north of Dodge City and up around Syracuse to Hays. Rainfall estimates could exceed an inch or two in that area of best isentropic lift north of the cold front. Will graduate rainfall chances lower south of that area. Overnight lows will be the upper 60s to around 75 at Medicine Lodge. The front will shift south winds of 20 mph around to the north and northeast at 10 to 20 mph. For Friday, the cold front will be near or just south of Medicine Lodge with a continued small chances for showers and thunderstorms with mostly cloudy skies. Highs will be only around 80 from Scott City to Hays, mid to upper 80s in the Dodge City area, and low to mid 90s along the Oklahoma border and into parts of south central Kansas. Winds will be northeast at 10 to 20 mph. .LONG TERM...(Friday night through Thursday) Issued at 312 PM CDT Thu Aug 4 2016 For Friday night into Sunday, the cold front begins to lift back north into parts of southwest Kansas by Saturday afternoon with a continued small chances for showers and thunderstorms. Highs warm back into the mid 90s south of the front with mid 80s north. For the period of Monday into next Thursday, some weak warmer upper level ridging moves into the Central Plains with little to no rainfall chances. Highs warm into the mid to upper 90s and lows around 70 to 75. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1218 PM CDT Thu Aug 4 2016 A cold front will move across KHYS and KGCK by around 00Z with wind shifting from south at 15kt to north or northeast at 12kt, then after 03-05Z at KDDC. Models have backed off on thunder chances with the best chance near KHYS by around 00Z. VFR conditions are expected unless thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 88 67 92 / 40 20 30 20 GCK 67 84 65 88 / 60 30 30 30 EHA 66 88 65 93 / 50 30 50 30 LBL 68 91 67 95 / 40 20 40 20 HYS 65 80 64 82 / 70 40 50 40 P28 74 94 71 96 / 30 20 20 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Kruse
Hazardous weather outlook, Aug 4, 1:21 AM MDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 221 AM CDT THU AUG 4 2016 KSZ030-031-043>046-061>066-074>081-084>090-050730- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 221 AM CDT THU AUG 4 2016 /121 AM MDT THU AUG 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE HIGHEST COVERAGE FROM ELKHART TO ROZEL AND NORTHWARD. HEAVY RAINFALL WITH 1 TO 2" AND EVEN ISOLATED MICROBURSTS TO 60 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF STORMS EACH DAY, HOWEVER, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION MIGHT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 4, 3:00 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT THU AUG 4 2016 KSZ074-084-042200- MORTON KS-STANTON KS- 400 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND WESTERN STANTON COUNTIES UNTIL 500 PM CDT... AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THE SAUNDERS ELEVATOR...MOVING EAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MANTER AND THE SAUNDERS ELEVATOR. LAT...LON 3757 10204 3769 10181 3735 10180 3735 10204 TIME...MOT...LOC 2100Z 256DEG 11KT 3745 10208 JJOHNSON
Special weather statement, Aug 4, 3:36 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 436 PM CDT THU AUG 4 2016 KSZ064-077-078-042230- FORD KS-GRAY KS-HODGEMAN KS- 436 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 530 PM CDT... AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CIMARRON...MOVING NORTHEAST AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DODGE CITY...CIMARRON...ENSIGN AND HOWELL. LAT...LON 3765 10022 3783 10041 3802 10019 3776 9990 TIME...MOT...LOC 2136Z 231DEG 7KT 3776 10027 JJOHNSON
Special weather statement, Aug 4, 3:40 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 440 PM CDT THU AUG 4 2016 KSZ061-074-075-042245- GRANT KS-HAMILTON KS-STANTON KS- 440 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMILTON... NORTHEASTERN STANTON AND WEST CENTRAL GRANT COUNTIES UNTIL 545 PM CDT/445 PM MDT/... AT 440 PM CDT/340 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR JOHNSON CITY...MOVING NORTHEAST AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JOHNSON CITY AND BIG BOW. LAT...LON 3747 10175 3761 10189 3782 10165 3761 10143 TIME...MOT...LOC 2140Z 231DEG 7KT 3759 10175 JJOHNSON
Local storm report, Aug 4, 4:00 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG HOWELL 37.78N 100.18W
08/04/2016 FORD KS COUNTY OFFICIAL
SEVERAL 10 TO 12 INCH TREE LIMBS DOWN.
&&
FKLocal storm report, Aug 4, 4:04 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG HOWELL 37.78N 100.18W
08/04/2016 FORD KS LAW ENFORCEMENT
POWER POLE DOWN.
&&
FKSpecial weather statement, Aug 4, 4:16 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 516 PM CDT THU AUG 4 2016 KSZ044-045-063-064-042315- FINNEY KS-NESS KS-LANE KS-HODGEMAN KS- 516 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN HODGEMAN COUNTIES UNTIL 615 PM CDT... AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF KALVESTA...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN FINNEY...SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN HODGEMAN COUNTIES. LAT...LON 3810 10015 3824 10034 3844 10019 3817 9988 TIME...MOT...LOC 2216Z 233DEG 10KT 3822 10014 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:38 PM MDT | Special Weather Statement | DDC | Stevens | 52 min |
| Aug 4, 1:51 PM MDT | Special Weather Statement | DDC | Morton | 54 min |
| Aug 4, 2:03 PM MDT | Special Weather Statement | DDC | Haskell | 57 min |
| Aug 4, 2:22 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 29 min |
| Aug 4, 2:34 PM MDT | Special Weather Statement | DDC | Stanton | 41 min |
| Aug 4, 2:52 PM MDT | Special Weather Statement | DDC | Gray | 53 min |
| Aug 4, 3:00 PM MDT | Special Weather Statement | DDC | Stanton | 60 min |
| Aug 4, 3:36 PM MDT | Special Weather Statement | DDC | Gray | 54 min |
| Aug 4, 3:40 PM MDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 4, 3:52 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 26 min |
| Aug 4, 4:16 PM MDT | Special Weather Statement | DDC | Hodgeman | 59 min |
| Aug 4, 4:41 PM MDT | Special Weather Statement | DDC | Trego | 64 min |
| Aug 4, 5:00 PM MDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Aug 4, 5:01 PM MDT | Special Weather Statement | DDC | Lane | 59 min |
| Aug 4, 5:13 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Aug 4, 5:21 PM MDT | Severe Thunderstorm Warning | DDC | Lane | 29 min |
| Aug 4, 5:35 PM MDT | Special Weather Statement | DDC | Stevens | 40 min |
| Aug 4, 5:43 PM MDT | Special Weather Statement | DDC | Hamilton | 62 min |
| Aug 4, 5:47 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.